Alert archive / Louisiana / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

August 14, 2017Concordia Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Aug 14, 2017, 4:13 PM CDT for Concordia Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Aug 14, 2017, 5:00 PM CDT
In force
47 min
Issued by
NWS Jackson, MS

County Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 124 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS84 KJAN 142113
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
413 PM CDT MON AUG 14 2017
 
LAZ026-MSZ060-142200-
Concordia LA-Adams MS-
413 PM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN ADAMS COUNTIES UNTIL 500 PM
CDT...

At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
near Slocum, or 10 miles south of Monterey, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Slocum around 420 PM CDT. 
  Deer Park around 455 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9186 3138 9178 3144 9172 3146 9173
      3159 9162 3132 9141 3131 9143 3132 9147
      3129 9147 3129 9149 3119 9168 3121 9170
      3120 9172 3124 9181 3129 9182 3131 9187
      3133 9187
TIME...MOT...LOC 2113Z 237DEG 13KT 3130 9169 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:27 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 14, 3:27 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
327 PM CDT Mon Aug 14 2017

.DISCUSSION...
Tonight and Tuesday: Mid level heights look to begin rising as ridge
builds west across the northern Gulf of Mexico. This should push the
deeper westerlies, that have been plaguing northern portions lately,
further north out of the area by Tuesday. PWs will still remain at
or above 2 inches, but convection will be more diurnally driven and
not as widespread, thus heavy rainfall will be extremely localized.
For this reason, will remove limited flood potential from the HWO.

With the rising heights aloft comes a rise in maximum temperatures.
With the moist conditions in place, think the increasing warmth will
be initially slow to manifest, but Tuesday does look one or two
degree warmer than today. Heat indices will become a problem again
by tomorrow afternoon as heat indices approach 105 west of
I55./26/

Tuesday night through Sunday

There will be a change in our wet pattern as we go through the
remainder of the work week. The westerlies will be displaced to
the north as a subtropical ridging builds in from the south. This
will cause our convection to become more diurnal with less
organization and coverage with some warmer afternoon highs. This
will cause our heat indices to rise to around 105, mainly west of
interstate 55. So will put a limited risk of heat stress graphic
for Tuesday through Thursday. This will be due to highs in the
lower 90s with mid 70s dewpoints over saturated soils. There may
be some potential in the west for Friday, but believe the higher
pops will hinder the heat stress at that time.

As we move into the weekend the models and ensembles continue to
show a short wave trough which will move through the mid to upper
Mississippi valley. This will cause a weakness over the region as
the midlevel ridge retreats back to the Southern Plains. This should
bring better diurnal chances of convection.  On Sunday a weak mid
level low in the northern gulf will circulate more moisture across
the region to keep our good chances of diurnal convection. There
will still be plenty of moisture in place with pwats up to around 2
inches through the period. /17/

&&

.AVIATION...
18Z TAF discussion:
Showers and thunderstorms will be scattered over the region during
the afternoon and evening with brief IFR/MVFR conditions at
impacted TAF locations. Otherwise, mostly VFR conditions will
dominate this afternoon and through the night. Light fog will
develop prior to dawn Tuesday and may knock visibilities down to
MVFR, mainly in the south. Some IFR ceilings may also sneak into
the HBG area. These conditions will improve by mid morning./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  92  75  91 /  45  42  18  38
Meridian      74  92  74  91 /  32  50  16  39
Vicksburg     75  93  75  91 /  22  40   9  31
Hattiesburg   76  92  75  91 /  21  54  23  54
Natchez       75  92  75  89 /  19  49  11  44
Greenville    75  92  75  92 /  40  43  12  24
Greenwood     74  91  75  91 /  46  47  12  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/26
Hazardous weather outlook, Aug 14, 2:32 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
232 PM CDT Mon Aug 14 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-048-053-054-059>061-151945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-
Adams-Franklin MS-
232 PM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Tuesday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Tuesday

Maximum temperatures in the lower 90s will combine with high
humidities to produce heat indices arouond 105 during the
afternoon.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Maximum temperatures in the lower to middle 90s Wednesday and
Thursday will combine with high humidities to produce heat
indices arouond 105 each afternoon.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ028>033-037>039-043>046-049>052-055>058-062>066-072>074-151945-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-
Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
232 PM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

26

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Aug 14, 10:21 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1021 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 NNE GREENVILLE        33.40N 91.05W
08/14/2017                   WASHINGTON         MS   LAW ENFORCEMENT

            STREET FLOODING WAS OCCURRING IN GREENVILLE.

&&
Local storm report, Aug 14, 10:30 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     FLASH FLOOD      DREW                    33.81N 90.53W
08/14/2017                   SUNFLOWER          MS   LAW ENFORCEMENT

            MULTIPLE STREETS WERE FLOODED WITH UP TO 3
            FEET OF WATER. WATER WAS ALSO ENTERING SOME
            HOMES.

&&
Local storm report, Aug 14, 11:13 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1113 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 NE GRENADA            33.79N 89.79W
08/14/2017                   GRENADA            MS   EMERGENCY MNGR

            PEOPLE HAD TO BE RESCUED FROM A COUPLE OF
            VEHICLES DUE TO FLOODING IN GRENADA. A
            COUPLE OF HOMES WERE FLOODED IN GRENADA.

&&
Special weather statement, Aug 14, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CDT MON AUG 14 2017

LAZ026-MSZ060-142200-
Concordia LA-Adams MS-
413 PM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN ADAMS COUNTIES UNTIL 500 PM
CDT...

At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
near Slocum, or 10 miles south of Monterey, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Slocum around 420 PM CDT.
  Deer Park around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9186 3138 9178 3144 9172 3146 9173
      3159 9162 3132 9141 3131 9143 3132 9147
      3129 9147 3129 9149 3119 9168 3121 9170
      3120 9172 3124 9181 3129 9182 3131 9187
      3133 9187
TIME...MOT...LOC 2113Z 237DEG 13KT 3130 9169

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:11 AM CDTSpecial Weather StatementJANBolivar, Sunflower49 min
Aug 14, 7:29 AM CDTFlash Flood WarningJANLeflore, Sunflower3 hr
Aug 14, 8:11 AM CDTFlash Flood WarningJANGrenada3 hr
Aug 14, 8:21 AM CDTFlash Flood WarningJANWashington3 hr
Aug 14, 8:40 AM CDTSpecial Weather StatementJANWashington35 min
Aug 14, 11:07 AM CDTAreal Flood WarningJANGrenada3 hr
Aug 14, 6:24 PM CDTSpecial Weather StatementJANSmith36 min
Aug 14, 6:24 AM CDTSpecial Weather StatementJANChicot51 min
Aug 14, 6:40 AM CDTFlash Flood WarningJANAshley, Chicot2 hr
Aug 14, 8:56 AM CDTFlash Flood WarningJANAshley, Chicot3 hr
Aug 14, 11:48 AM CDTAreal Flood WarningJANChicot3 hr

Nearby

Special Weather Statements in Louisiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.